PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjThis ArticleThe BMJ
 
BMJ. 2007 May 5; 334(7600): 960.
PMCID: PMC1865399

Minerva

Lyndsey Paul, specialist registrar and Calum Lyon, consultant

A 25 year old woman presented with sudden onset maculopapular rash, lethargy, headache, and fever. Blood tests showed a lymphocytosis but normal eosinophils, mild renal impairment, and moderately abnormal liver function tests. She had started sulfasalazine for an arthropathy 20 days before. The clinical observations and blood test results are consistent with “three week sulfasalazine syndrome,” a rare but potentially fatal condition. Management involves withdrawing the drug, supportive measures, and high dose corticosteroids if the syndrome is severe. Her symptoms and abnormal blood test results resolved within two months, without use of corticosteroids.corticosteroids.

figure min0505.f1

Articles from The BMJ are provided here courtesy of BMJ Publishing Group